Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 21, 2006, 12:13 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2006, 12:13 AM HST (10:13 UTC)
- Expired
- Feb 21, 2006, 3:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 211015 FFWHFO HIC007-211315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1213 AM HST TUE FEB 21 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 315 AM HST * AT MIDNIGHT HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN 8 MILES WEST OF KAPAA...OR ABOUT 10 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS DRIFTING NORTH SLOWLY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...KILAUEA...LIHUE...HANALEI...PRINCEVILLE...MOLOAA... ANAHOLA AND HANAPEPE. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2185 15955 2185 15933 2224 15925 2226 15958 $$ POWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 8:30 PM HST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 20, 8:30 PM HST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON FEB 20 2006 .SYNOPSIS... A JETSTREAM ACROSS THE ISLANDS WILL KEEP CONDITIONS RIPE FOR LOCALIZED HEAVY RAINFALL AND ISOLATED THUNDERSTORMS OVERNIGHT. TRADE WINDS ARE BLOWING NOW...BUT A TROUGH EXPECTED TO FORM EAST OF THE BIG ISLAND BY MIDWEEK WILL CAUSE WINDS TO WEAKEN AND BECOME NORTHERLY. HOWEVER...DRIER CONDITIONS ARE EXPECTED TUESDAY INTO NEXT WEEKEND AS A RIDGE DEVELOPS OVERHEAD. A FRONT IS EXPECTED SUNDAY AND MONDAY. && .DISCUSSION... A 130 MPH JETSTREAM BLOWING FROM WEST SOUTHWEST TO EAST NORTHEAST ACROSS THE MAIN HAWAIIAN ISLANDS CONTINUES TO ENCOURAGE DEEP CONVECTION ACROSS THE WESTERN HALF OF THE ISLAND CHAIN THIS EVENING. HEAVY SHOWERS ARE OCCURRING ACROSS THE SOUTHEAST PORTION OF KAUAI...WITH RADAR-DERIVED RAINFALL RATES IN EXCESS OF 4 INCHES PER HOUR NOTED NEAR KOLOA. SO FAR THIS EVENING...THE REMAINING ISLANDS HAVE SEEN FAR LESS ACTIVITY AFTER A FAIRLY BUSY AFTERNOON. SATELLITE IMAGERY SHOWS AN AREA OF INCREASED LOW CLOUDS AND MOISTURE MOVING TOWARDS THE SMALLER ISLANDS FROM THE NORTHEAST. WE WILL SEE IF THE ADDITION OF THIS MOISTURE TRIGGERS AN UPSURGE IN SHOWER ACTIVITY EAST OF KAUAI TONIGHT. WE WILL EXTEND THE FLOOD WATCH FOR KAUAI...OAHU AND MOLOKAI UNTIL 4 AM HST TUESDAY. WE ARE IN THE PROCESS OF CHANGING THE GRIDDED DATABASE TO ACCOUNT FOR A TROUGH EXPECTED TO DEVELOP EAST OF THE BIG ISLAND AT MIDWEEK AND FOR A FRONTAL BOUNDARY TO REACH THE ISLANDS LATE NEXT WEEKEND. SO FAR...THE MAJOR IMPACT THIS TROUGH WILL HAVE WILL BE TO DECREASE OUR SURFACE WINDS AND SWING THEM TO NORTHERLIES. ZONAL FLOW ALOFT EXPECTED WEDNESDAY WILL BECOME ANTICYCLONICALLY CURVED BY FRIDAY AS AN UPPER RIDGE DEVELOPS. MODELS ACTUALLY KEEP THE ISLANDS RATHER DRY FROM LATE WEDNESDAY INTO NEXT WEEKEND. HOWEVER...A FRONTAL BAND IS EXPECTED TO REACH THE ISLANDS SUNDAY...STALLING ACROSS THE CENTRAL ISLANDS MONDAY. GFS75 INCREASES RAINFALL AMOUNTS DURING THIS TIME...AND INTRODUCES STRONGER POSTFRONTAL NORTHEAST WINDS TO FINISH THE FORECAST PERIOD. LATEST WEB CAMS AND OBSERVATIONS FROM SURFACE AND UPPER AIR STATIONS INDICATE THE THREAT OF CONTINUOUS DENSE FOG ON THE BIG ISLAND SUMMITS HAS PASSED. THEREFORE...THE DENSE FOG ADVISORY IS CANCELLED EFFECTIVE 815 PM HST. && .HFO WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 4 AM TUESDAY FOR KAUAI OAHU AND MOLOKAI. && POWELL
In the hours before
Local storm report, Feb 20, 9:00 PM HST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST MON FEB 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM FLASH FLOOD WAILUA 22.06N 159.34W
02/20/2006 KAUAI IN KAUAI HI LAW ENFORCEMENT
LOOP ROAD CLOSURE, WAILUA HOMESTEADS
0807 PM FLASH FLOOD 2 S KALAHEO 21.89N 159.53W
02/20/2006 KAUAI IN KAUAI HI LAW ENFORCEMENT
WAHA RD NOT PASSABLE
0807 PM FLASH FLOOD 5 S LIHUE 21.90N 159.35W
02/20/2006 PHZ113 HI LAW ENFORCEMENT
HEAVY RUNOFF NEAR PUO.
0807 PM FLASH FLOOD KAPAA 22.10N 159.35W
02/20/2006 KAUAI HI LAW ENFORCEMENT
KEAPANA BRIDGE CLOSURE DUE TO FLOODING
&&
HFOLocal storm report, Feb 20, 10:12 PM HST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1012 PM HST MON FEB 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD LIHUE 21.98N 159.35W
02/20/2006 KAUAI HI EMERGENCY MNGR
ALL ROADS AND BRIDGES ARE NOW OPEN ON KAUAI.
&&
NHThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:45 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 20, 9:39 PM HST | Flash Flood Warning | HFO | Kauai | 66 min |
| Feb 21, 3:11 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 21, 5:58 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 21, 7:20 AM HST | Special Marine Warning | HFO | 110 min | |
| Feb 21, 8:47 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 21, 11:55 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 21, 1:48 PM HST | Special Marine Warning | HFO | 71 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.